Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 58, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jul 16, 2009, 6:13 AM CDT for 4 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2009, 6:13 AM CDT (11:13 UTC)
- Expired
- Jul 16, 2009, 9:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lawrence County, TN, Lewis County, TN, Perry County, TN, Wayne County, TN
The radar
The Nashville radar (KOHX), 139 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 7:07 AM CDT | FLASH FLOOD | Waynesboro, TN | WAYNE S.O. REPORTS SEVERAL STREETS IN WAYNESBORO FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1388 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOHX 161113 FFWOHX TNC099-101-135-181-161415- /O.NEW.KOHX.FF.W.0058.090716T1113Z-090716T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 613 AM CDT THU JUL 16 2009 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN LAWRENCE COUNTY IN MIDDLE TENNESSEE... SOUTHWESTERN LEWIS COUNTY IN MIDDLE TENNESSEE... SOUTHERN PERRY COUNTY IN MIDDLE TENNESSEE... THIS INCLUDES THE CITY OF LINDEN... NORTHEASTERN WAYNE COUNTY IN MIDDLE TENNESSEE... THIS INCLUDES THE CITY OF WAYNESBORO... * UNTIL 915 AM CDT * AT 610 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AT LEAST 2 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR. THIS WILL LIKELY CAUSE FLOODING OF AREA CREEKS AND STREAMS ALONG WITH OTHER LOW LYING AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3569 8798 3572 8785 3531 8749 3529 8786 $$ JLM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:02 AM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 16, 4:02 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 402 AM CDT THU JUL 16 2009 .SHORT TERM (TDAY-SAT)... SFC FRONT WL SHIFT S TDAY...INTO S MID TN. HIGHER INSTAB AND MOISTURE WL BE NEAR IT. RW/TRW LIKELY S OF I-40 W/HEAVY RAINFALL POTENTIAL. 1-2 INCHES WITH LOCALLY 4+ INCHES. TOO LOCAL FOR FLASH FLOOD WATCH. THERE IS SOME CONCERN FOR DEVELOPMENT N MID TN THIS AFTERNOON W/ TEMPS NEAR 90. DRIER AIR SINKS S FM KY W/SCT COVERAGE AT BEST. KEPT 30-50 POPS N OF I-40...WITH EXCEPTION IN THE UPR PLAT WHERE STRONGER DESTAB IS NEARLY CERTAIN. MODELS SHOW ANOTHER WAVE IN THE SOUTHERN PLAINS TNGT...WITH A WARM FROPA IN MID TN. CHANCE OF STORMS CONTINUE TNGT INTO FRI. SFC SYSTEM PULLS THE COLD FRONT THROUGH MID TN IN THE MORNING SO NOT EXPECTING ANY SEVERE STORMS AT THIS POINT. DRY WX/COOLER TEMPS SAT. .LONG TERM (SUN-WED)... DRY PATTERN WITH TEMPS BELOW NORMAL. COULD BE RECORD BREAKING LOW TEMPS SUN-MON MORNINGS...WITH MID/UPR 50S LIKELY. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 89 71 85 62 / 50 40 60 10 CLARKSVILLE 88 68 85 61 / 40 40 50 10 CROSSVILLE 83 68 80 60 / 60 50 50 30 COLUMBIA 87 72 87 62 / 60 50 70 10 LAWRENCEBURG 87 72 87 62 / 70 50 70 20 WAVERLY 88 70 85 60 / 50 50 60 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 04
Hazardous weather outlook, Jul 16, 5:50 AM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 550 AM CDT THU JUL 16 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-171100- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 550 AM CDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TODAY AS A SLOW MOVING FRONTAL SYSTEM PUSHES TOWARD THE AREA. A FEW THUNDERSTORMS MAY BECOME SEVERE. ALSO...THUNDERSTORMS MAY CAUSE FLOODING OVER THE AREA DUE TO THE SLOW MOVING FRONT AND THE PREVIOUS SATURATING RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL CONTINUE ON FRIDAY AS A FRONTAL SYSTEM MOVES THROUGH THE AREA. SOME THUNDERSTORMS MAY HAVE STRONG GUSTY WINDS OR SMALL HAIL. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY OR TONIGHT. JLM
In the hours before
Local storm report, Jul 16, 2:04 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
204 AM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 AM FLASH FLOOD 8 NE GAINESBORO 36.44N 85.55W
07/16/2009 JACKSON TN LAW ENFORCEMENT
JACKSON S.O. REPORTS SEVERAL SECONDARY ROADS FLOODED OFF
OF HIGHWAY 53 IN THE NORTHEAST PART OF THE COUNTY.
&&
JLMLocal storm report, Jul 16, 2:39 AM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
239 AM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM FLASH FLOOD CELINA 36.55N 85.50W
07/16/2009 CLAY TN LAW ENFORCEMENT
SEVERAL CITY STREETS IN CELINA FLOODED AS WELL AS A FEW
SECONDARY ROADS OFF HIGHWAY 53 SOUTH OF CELINA.
&&
JLMThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:10 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Humphreys | 35 min |
| Jul 15, 7:20 PM CDT | Severe Thunderstorm Warning | OHX | Perry | 40 min |
| Jul 15, 7:54 PM CDT | Severe Thunderstorm Warning | OHX | Benton | 21 min |
| Jul 15, 8:24 PM CDT | Flash Flood Warning | OHX | Perry | 111 min |
| Jul 15, 8:33 PM CDT | Severe Thunderstorm Warning | OHX | Perry | 57 min |
| Jul 15, 9:04 PM CDT | Flash Flood Warning | OHX | Benton | 2 hr |
| Jul 15, 9:31 PM CDT | Flash Flood Warning | OHX | Lawrence, Lewis, Perry, Wayne | 104 min |
| Jul 15, 10:29 PM CDT | Flash Flood Warning | OHX | Overton | 3 hr |
| Jul 15, 10:34 PM CDT | Severe Thunderstorm Warning | OHX | Overton | 31 min |
| Jul 15, 10:47 PM CDT | Severe Thunderstorm Warning | OHX | Bedford | 23 min |
| Jul 15, 11:48 PM CDT | Flash Flood Warning | OHX | Clay | 3 hr |
| Jul 16, 12:07 AM CDT | Flash Flood Warning | OHX | Putnam | 3 hr |
| Jul 16, 12:19 AM CDT | Flash Flood Warning | OHX | Jackson, Overton | 2 hr |
| Jul 16, 5:01 AM CDT | Flash Flood Warning | OHX | Lawrence | 3 hr |
| Jul 16, 5:31 AM CDT | Flash Flood Warning | OHX | Giles | 119 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.